Banner for leaf pages 2

Changes in stool appearance

Also known as Bulky stools, Narrow stools, Change in stool odor, Change in stool color, and Abnormal Feces

Changes in stool appearance is encountered rarely on Symcat. We will add more content to this page if enough people like you show interest.

What causes it?

The most common causes of changes in stool appearance are gastrointestinal hemorrhage, chronic constipation, and gastroduodenal ulcer. Other possible causes, such as hemorrhoids, are more rare.

What symptoms are related?

Within all the people who go to their doctor with changes in stool appearance, 62% report having sharp abdominal pain, 51% report having diarrhea, and 44% report having weakness.


What might my doctor prescribe?

Common Tests and Procedures

Patients with changes in stool appearance often receive hematologic tests, complete blood count, intravenous fluid replacement, kidney function tests, electrolytes panel, glucose measurement, electrocardiogram and urinalysis .

Common Medications

The most commonly prescribed drugs for patients with changes in stool appearance include pantoprazole, atropine / hyoscyamine / phenobarbital / scopolamine, glycerin (fleet), plasma protein fraction (plasmanate), diatrizoate, simethicone (degas), camphor-menthol topical, ceftizoxime, meropenem, dronedarone (multaq), cefpodoxime, octreotide and vitamin k 1 (mephyton) .

Who is at risk?

Groups of people at highest risk for changes in stool appearance include age 75+ years, age 1-4 years and age < 1 years.

Age

< 1 years
3.2x
1-4 years
1.5x
5-14 years
0.3x
15-29 years
0.6x
30-44 years
0.5x
45-59 years
0.9x
60-74 years
1.3x
75+ years
2.2x

Sex

Male
1.1x
Female
0.9x

Race/Ethnicity

Black
1.0x
Hispanic
0.8x
White
1.0x
Other
1.5x
Ajax-loader Loading...